Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 237, NWS Lubbock, TX

September 16, 2016Garza County, Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 16, 2016, 3:26 PM CDT for Garza County, Lynn County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 3:26 PM CDT (20:26 UTC)
Expired
Sep 16, 2016, 4:15 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garza County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 74 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS54 KLUB 162026
SVRLUB
TXC169-305-162115-
/O.NEW.KLUB.SV.W.0237.160916T2026Z-160916T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
326 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARZA COUNTY IN NORTHWESTERN TEXAS...
  SOUTHEASTERN LYNN COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 415 PM CDT

* AT 325 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  GRASSLAND...OR 16 MILES SOUTHEAST OF TAHOKA...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JUSTICEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3309 10173 3312 10113 3296 10116 3296 10175
TIME...MOT...LOC 2025Z 272DEG 32KT 3301 10159 

HAIL...1.00IN
WIND...60MPH
 
$$

01
2 follow-up statements
071 
WWUS54 KLUB 162041
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT FRI SEP 16 2016

TXC169-305-162115-
/O.CON.KLUB.SV.W.0237.000000T0000Z-160916T2115Z/
GARZA TX-LYNN TX-
341 PM CDT FRI SEP 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN GARZA AND SOUTHEASTERN LYNN COUNTIES...

AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF MESQUITE...OR 13 MILES NORTH OF GAIL...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JUSTICEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3309 10173 3312 10113 3296 10116 3296 10175
TIME...MOT...LOC 2041Z 285DEG 22KT 3297 10151 

HAIL...1.00IN
WIND...60MPH
 
$$

01
955 
WWUS54 KLUB 162052
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT FRI SEP 16 2016

TXC305-162102-
/O.CAN.KLUB.SV.W.0237.000000T0000Z-160916T2115Z/
LYNN TX-
352 PM CDT FRI SEP 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYNN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
LYNN COUNTY THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3310 10156 3312 10113 3296 10116 3296 10156
TIME...MOT...LOC 2052Z 272DEG 32KT 3297 10139 

$$

TXC169-162115-
/O.CON.KLUB.SV.W.0237.000000T0000Z-160916T2115Z/
GARZA TX-
352 PM CDT FRI SEP 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN GARZA COUNTY...

AT 352 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF JUSTICEBURG...OR 13 MILES NORTH OF GAIL...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JUSTICEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3310 10156 3312 10113 3296 10116 3296 10156
TIME...MOT...LOC 2052Z 272DEG 32KT 3297 10139 

HAIL...1.00IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 12:25 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 16, 12:25 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
1225 PM CDT FRI SEP 16 2016

.AVIATION...
Ongoing thunderstorm activity near KPVW will move into the KCDS
terminal this afternoon. Additional thunderstorm development is
possible late this afternoon starting closer to the KPVW and KLBB
terminals. However, confidence in coverage is low due to the
effects of current cloud cover. These thunderstorm chances will
continue through the evening hours and expanding to all TAF sites.

&&

PREV DISCUSSION... /issued 250 AM CDT FRI SEP 16 2016/

SHORT TERM...
The QLCS that pushed through the FA over the past several hours is
now exiting the FA to the east. Dewpoints behind the line have
dipped from the mid 60s down to the mid/upper 50s. Some dewpoint
recovery is expected by this afternoon as winds shift back to the
southeast. Surface moisture from the recent heavy rainfall will
also aid in dewpoint recovery. We should see another round of
similar weather later this afternoon and evening as a weak front
pushes southward. The front is currently located in southwestern
KS/southeastern CO. The timing of the FROPA should coincide with
the passage of vort maxes at the H500 level and will trigger
convection. PWATS will be near what was observed yesterday
evening, close to 1.5 inches, and should allow for heavy rain once
again. The heaviest rain is expected to occur across the southern
half of the FA near or after 00z. The progged QPF amounts from the
GFS are during this time frame as the GFS is showing enhanced lift
from an upper level jet max which originates from the SOCAL
region. This agrees very well with current WV imagery. With the
right ingredients in place, PoPs and QPF amounts have been raised
for the afternoon and evening along with the addition of heavy
rain mention. With the exception of convective induced winds,
winds along and behind the front should stay relatively tame.

Aldrich

LONG TERM...
The last meaningful chance of rain in the forecast period will
come Saturday and Saturday night. Low level flow will initially be
a post-frontal northeast to east but is expected to veer to south
and southeast before the end of the day Saturday. Flow aloft
becomes more zonal, but in that zonal flow will be an ejecting
short wave trough that will exit the desert southwest. The
supporting upper level jet streak will be just north of the area,
so upper levels may not be terribly supportive. However, there
should be enough dynamics from the trough to interact with low
level moisture. Low level upslope component with dew points well
into the 60s should supply the fuel. The combination suggests at
least scattered thunderstorms likely Saturday afternoon and night.

Afterwards, upper level ridging will build over the region. Models
are in good agreement with the center of the ridge being overhead
or very close to it both Sunday and Monday. The magnitude of the
ridge (594 DM at 500 mb) points to a marked warming trend and
decreasing rain chances. Southwest surface winds for a least a
period of both days support warmer MOS numbers while dew points
only falling into the mid to upper 50s might support the less warm
model blend as well as a non-zero rain chance. Recent events
similar to this have trended toward the warmer numbers and will
run that way this morning as well.

Finally, midweek will see another trough move out of the western
states and breaking down the ridge. This will lead to temperatures
modifying back toward seasonal normals and introduce a chance for
thunderstorms across mainly the northwestern part of the forecast
area.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

01
Hazardous weather outlook, Sep 16, 3:47 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
347 AM CDT FRI SEP 16 2016

TXZ021>044-170900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
347 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL LEADING TO LOCALIZED FLOODING OF AREA ROADWAYS AND LOW
LYING AREAS. THE STRONGEST STORMS WILL ALSO HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT RISK FOR LOCALLY HEAVY RAINFALL AND STRONG
TO SEVERE WIND GUSTS WITH THUNDERSTORMS THAT WILL AFFECT THE AREA
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TO BE NEEDED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:00 PM CDTSpecial Weather StatementLUBKent45 min
Sep 15, 10:17 PM CDTSpecial Weather StatementLUBCochran, Hockley, Lamb43 min
Sep 15, 10:42 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock33 min
Sep 15, 11:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Hale, Lubbock, Lynn37 min
Sep 15, 11:09 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock, Lynn, Terry51 min
Sep 15, 11:29 PM CDTAreal Flood AdvisoryLUBLynn, Terry61 min
Sep 15, 11:41 PM CDTSpecial Weather StatementLUBLynn34 min
Sep 16, 4:49 PM CDTSevere Thunderstorm WarningLUBStonewall11 min
Sep 16, 5:05 PM CDTAreal Flood AdvisoryLUBLynn3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.